Accutane and the Potential for Increased Risk of Crohn's Disease and Ulcerative Colitis

Accutane has been prescribed since the 1980’s to treat severe acne.  Since then, thousands of patients have reported serious side effects that include gastrointestinal disorders. The American Journal of Gastroenterology reported the connection in 2006, specifically noting the development of the inflammatory bowel diseases Crohn’s and ulcerative colitis in some Accutane users. iStock_000012888068XSmall.jpg 

Crohn’s disease usually causes ulcerations and bowel wall swelling in areas throughout the length of the small and large intestine.  Crohn’s disease can spare the rectum, but often causes inflammation or infection with drainage around the rectum.  Ulcerative colitis usually causes ulcers in the lower part of the large intestine, often starting at the rectum.  However, it can involve the entire large intestine and extend into the small intestine (see www.familydoctor.org). 

The FDA requested that Hoffman-La Roche change their label for Accutane to warn that the drug has been associated with the development of inflammatory bowel disease in patients without a prior history of intestinal disorders.  These inflammatory bowel diseases have been reported to persist after Accutane treatment has been stopped. In 2009, Swiss based Roche Holding recalled Accutane from the market due to evidence that the drug was linked to the potential development of inflammatory bowel disease.